Narrow Results Clear All
Search results for ""
Valencia MJ. Boston Globe. March 10, 2011.
This newspaper article reports on a fatal medication error involving an anticoagulant overdose.
Journal Article > Study
Adverse drug events among hospitalized Medicare patients: epidemiology and national estimates from a new approach to surveillance.
Classen DC, Jaser L, Budnitz DS. Jt Comm J Qual Patient Saf. 2010;36:12-21, AP1-AP9.
Adverse drug events (ADEs) are the most common type of errors in hospitalized patients. This study used data from the Medicare Patient Safety Monitoring System (which conducts detailed chart reviews of hospitalized Medicare patients) to arrive at national estimates for the incidence of ADEs in the Medicare patient population. Errors were common among patients receiving high-risk medications such as warfarin, insulin, and heparin—in fact, nearly 1 in 7 patients receiving heparin experienced an ADE. Medication errors were associated with an increased length of stay, as demonstrated in prior research. A related editorial discusses the MPSMS as an example of a patient-centered approach to detecting harmful errors. A case of an error associated with insulin prescribing is discussed in an AHRQ WebM&M commentary.